Ibuprofen for adults (including Nurofen)

  1. About ibuprofen for adults

    Ibuprofen is an everyday painkiller for a range of aches and pains, including back pain, period pain, toothache, strains and sprains, and pain from arthritis

    It's available as tablets and capsules, and as a syrup that you swallow. It also comes as a gel, mousse and spray that you rub into your skin.

    Ibuprofen is combined with other painkillers in some products. It's an ingredient in some cold and flu remedies, such as Nurofen Cold and Flu.

    You can buy most types of ibuprofen from pharmacies and supermarkets. Some types are only available on prescription.

    For under-17s, read our information on ibuprofen for children.

  2. Key facts

    • Ibuprofen takes 20 to 30 minutes to work if you take it by mouth. It takes 1 to 2 days to work if you apply it to your skin.
    • Ibuprofen works by reducing hormones that cause pain and swelling in the body.
    • Ibuprofen is typically used for period pain or toothache. Some people find ibuprofen better than paracetamol for back pain.
    • Always take ibuprofen tablets and capsules with food or a drink of milk to reduce the chance of an upset tummy. Don't take it on an empty stomach.
    • If you're taking tablets, take the lowest dose for the shortest time. Don't use it for a long time unless you've talked about it with your doctor. Don't use the gel for more than 2 weeks without talking to your doctor. 
    • Ibuprofen is called by different brand names, including Nurofen, Brufen and Calprofen (syrup). Ibuprofen gel can be called Fenbid, Ibugel and Ibuleve.
  3. Who can and can't take ibuprofen

    Some brands of ibuprofen tablets, capsules and syrup contain aspartame, colours (E numbers), gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose, so they may be unsuitable for some people.

    Don't take ibuprofen by mouth or apply it to your skin if you:

    • have had an allergic reaction to ibuprofen or any other medicines in the past
    • have previously had a reaction, such as asthma, a raised, itchy red rash (urticaria), swelling underneath your skin (angioedema) or swelling of the inside of your nose (rhinitis) after taking ibuprofen, aspirin or any other NSAID
    • have asthma or another allergic illness
    • are pregnant or breastfeeding

    To make sure ibuprofen (by mouth or on your skin) is safe for you, tell your doctor or pharmacist if you:

    • have had bleeding in your stomach, a stomach ulcer, or a perforation (a hole) in your stomach
    • have a health problem that means you have an increased chance of bleeding
    • have liver problems, such as liver fibrosis, cirrhosis or liver failure
    • have heart disease or severe heart failure
    • have kidney failure
    • have Crohn's disease or ulcerative colitis
    • have chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions
  4. How to take tablets, capsules and syrup

    The usual dose for adults is one or two 200mg tablets 3 times a day. If this isn't enough, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day. 

    If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.

    If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. It's usual to take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you're taking ibuprofen twice a day.

    For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a syrup.

    Swallow ibuprofen tablets or capsules whole with a glass of water or juice. Don't chew, break, crush or suck them as this could irritate your mouth or throat.

    Always take ibuprofen tablets and capsules with food or a drink of milk to reduce the chance of an upset tummy.

    What if I forget to take it?

    Take the missed dose as soon as you remember, unless it's almost time for your next dose. In this case, skip the missed dose and take your next dose as normal.

    Never take a double dose to make up for a forgotten one.

    If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

    What if I take too much?

    Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:

    • feeling sick and vomiting
    • tummy pain
    • feeling tired or sleepy
    • black poo and blood in your vomit – a sign of bleeding in your stomach
    • tinnitus (ringing in your ears)
    • difficulty breathing or changes in your heart rate (slower or faster)

    If you've taken more than the maximum dose of ibuprofen, call your doctor or go to your nearest hospital accident and emergency (A&E) department as soon as possible.

    If you can, take the box or leaflet inside the packet plus any remaining medicine with you to the hospital.

  5. How to use ibuprofen gel, mousse or spray

    The amount of ibuprofen you apply to your skin depends on the product you're using – check the package leaflet carefully for how much to apply.

    Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications, and don't apply it more than 4 times in 24 hours.

    Never apply ibuprofen cream, gel or mousse to your eyes, mouth, lips, nose or genital area, or to sore or broken skin. Don't put plasters or dressings over skin you've applied ibuprofen to.

    What if I forget to apply it?

    Don't worry if you occasionally forget to use it, just carry on using it when you remember.

    What if I apply too much?

    Applying too much ibuprofen to your skin is unlikely to cause problems.

    What if I accidentally swallow the gel?

    If you swallow ibuprofen gel or mousse by accident, you may get symptoms including:

    • headache
    • vomiting
    • feeling sleepy

    If you get any of these symptoms, contact a doctor or hospital straight away.

  6. Side effects of tablets, capsules and syrup

    Common side effects

    The common side effects of ibuprofen taken by mouth happen in more than 1 in 100 people. Talk to your doctor or pharmacist if these side effects bother you or don’t go away:

    • headache
    • feeling dizzy
    • feeling sick or vomiting
    • wind and indigestion

    Less common side effects include:

    • feeling sleepy or anxious
    • pins and needles
    • problems with your eyesight
    • hearing ringing in your ears
    • difficulty falling asleep

    Ibuprofen tablets and capsules can cause inflammation of the stomach (gastritis) and ulcers in your stomach, gut or mouth. It can also make it difficult to breathe, or make asthma worse.

    Serious side effects

    Tell a doctor straight away if you have:

    • black poo or blood in your vomit – this could be bleeding in your stomach. This happens in 1 in 10 to 1 in 100 people
    • swollen ankles, blood in your pee or not peeing at all – these could be symptoms of a kidney problem. This happens in 1 in 100 to 1 in 1,000 people
    • severe chest or tummy pain – these could be symptoms of a hole in your stomach or gut. This happens in 1 in 100 to 1 in 1,000 people

    Serious allergic reaction

    In rare cases, it’s possible to have a serious allergic reaction to ibuprofen.

    A serious allergic reaction is an emergency. Contact a doctor straight away if you think you or someone around you is having a serious allergic reaction.

    The warning signs of a serious allergic reaction are:

    • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
    • wheezing
    • tightness in the chest or throat
    • having trouble breathing or talking
    • unusual hoarseness
    • swelling of the mouth, face, lips, tongue, or throat

    These are not all the side effects of ibuprofen tablets, capsules and syrup. For a full list see the leaflet inside your medicines packet.

    You can report any suspected side effect to the UK safety scheme.

  7. Side effects of gel, mousse and spray

    You're less likely to have side effects when you apply ibuprofen to your skin than with tablets, capsules and syrup because less gets into your body. However, you may still get the same side effects, especially if you use a lot on a large area of skin.

    Applying ibuprofen to your skin can also cause your skin to become more sensitive than normal to sunlight.

    These are not all the side effects of ibuprofen gel, mousse and spray. For a full list see the leaflet inside your medicines packet.

  8. How to cope with side effects

    What to do about:

    • indigestion – stop taking ibuprofen and see your doctor as soon as possible. If you need something to ease the discomfort, try taking an antacid, but don't put off going to the doctor.
    • feeling sick – stick to simple meals. Don't eat rich or spicy food
    • diarrhoea and vomiting – have small, frequent sips of water. It may also help to take oral rehydration solutions you can buy from a pharmacy or supermarket to prevent dehydration. Don't take any other medicines to treat diarrhoea or vomiting without speaking to a pharmacist or doctor.
    • constipation – eat more high-fibre foods (such as fresh fruit and vegetables and cereals) and drink plenty of water. Try to exercise more often by going for a daily walk or run, for example
    • wind – try not to eat foods that cause wind (like pulses, lentils, beans and onions). Eat smaller meals, eat and drink slowly, and exercise regularly. There are pharmacy medicines that can also help, such as charcoal tablets or simethicone.
    • your skin being sensitive to sunlight – stay out of bright sun and use a high factor sun cream (SPF 15 or above) even on cloudy days. Don't use a sun lamp or sun beds.
  9. Pregnancy and breastfeeding

    Ibuprofen isn't normally recommended in pregnancy.

    It may cause birth defects affecting the baby's heart or blood vessels. There may also be a link between taking ibuprofen in early pregnancy and miscarriage.

    Paracetamol is the best painkiller to take during pregnancy.

    Ibuprofen and breastfeeding

    Ibuprofen is safe to take by mouth or use on your skin if you are breastfeeding.

    For safety, tell your pharmacist or doctor if you're trying to get pregnant, are already pregnant or if you're breastfeeding.

  10. Cautions with other medicines

    Ibuprofen doesn't mix well with some medicines.

    Ibuprofen applied to the skin is less likely to interfere with other medicines than if it's taken by mouth.

    For safety, tell your doctor if you're taking these medicines before you start taking ibuprofen by mouth or on your skin:

    • blood-thinning medicines such as warfarin
    • anti-inflammatory painkillers such as aspirin, diclofenac, mefenamic acid and naproxen
    • medicines for high blood pressure
    • steroid medicines such as betamethasone, dexamethasone, hydrocortisone or prednisolone
    • antibiotics such as ciprofloxacin, levofloxacin, moxifloxacin, nalidixic acid, norfloxacin or ofloxacin
    • antidepressants such as citalopram, fluoxetine, fluvoxamine, venlafaxine, paroxetine or sertraline
    • diabetes medicines such as gliclazide, glimepiride, glipizide and tolbutamide

    Tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies and supplements.

  11. Common questions

Back to top